MMF side effects - getting me down so much thinking about stopping them

I have been taking MMF for just over a year now.I increased them gradually and they really did help with my Lupus symptoms.

However as I have posted before my main side effect is that I have my own central heating system. All throughout winter I have lived in a T-shirt where as previously I looked like mitchellin man with the amount of layers I used to wear.

I then had my dosage put up to 2.5mg a day and I have found that I am unable to go out of the house once it's above 20 degrees as I feel so awful.

At this dosage along with 15mg steroids as long as I am cool I feel amazing. But this does mean I have become a recluse.

I then had my tablets increased to 3mg as steroid dose too high, since then have had the runs and no appetite and the heat symptom is now controlling what little of a life I have.

I have had to cancel hospital apps and haven't been for blood tests for weeks as I am unable to sit in warm waiting rooms. I can't go out with my family unless it cloudy or raining.

I tried to go to my niece's wedding yesterday. Got there ok in the car with the air con on. Did ok throughout the morning. By 2pm I am lying on the floor of my hotel room 3 inches from a fan feeling so nauseous, light headed and exhausted it was unbelievable. My partner went a bought me ice cold drinks and bags of ice to try and cool me down.By 7.30pm I felt well enough to get off the floor and into our aircon car to come home.

It's bad enough being poorly all the time, but I just feel like i'm ruining everyone else's life too. We are supposed to be going on holiday in a caravan next week, I have no idea how I am going to manage but I don't want to cancel as that's not fair on the rest of my family.

Think I need to start doing my rain dance now.

I have decided to reduce the MMF back to 2mg, but I am seriously considering stopping them all together.

Any suggestions would be fantastic

5 Replies

oldestnewest
  • I have been taking the same dose of MMF as you for 2 years now and have the hot flushes, possibly not as bad as you, but it is so important to have regular blood tests at hospital. My dosage was reduced to 1 gram ( x4 500mg tablets daily) following good blood results and l take 5mg a day of steroids amongst other cocktail of drugs. Without the MMF my kidneys couldn't cope. I still suffer with hot flushes day and night but try to stay indoors when it's hottest.Have you tried a hand held fan when you go to hospital? Please don't reduce or stop your dosage without speaking to your consultant as internal damage to your organs is not always visible to the patient without regular bloods. Sorry to hear you are being affected so much but your Dr may be able to suggest alternatives or try reducing your dosage and further monitoring. Please speak with them ASAP. Take care :)

  • I've been taking MMF for 6 weeks now - 4 weeks at 500mg and 2 weeks at 1 g. I did suffer with hot flushes at the beginning for about 3 weeks but then those resolved. When I increased to 1 g the hot flushes returned but not every day, nor every night, just once in a while, so I'm ok on that side of things. Otherwise I feel fine, although I am now in a flare but I feel better in this flare than my previous ones. I'm curious to see how long the flare will last, I'm hoping the MMF will make it shorter. I'm actually losing a lot of hair at the moment but I'm not sure whether it is a flare or it is the MMF, have you had any hair loss with it?

    Have you taken any other drugs before MMF for immunnosuppression? It might be that your doctor will try you on others if you haven't yet tried those. I've been put directly on MMF because my liver function tests are already out of range, so the other meds are more liver toxic than this but I'll see how I get on, the rheumatologist will see me at 2 months of 1g per day to check. Rest of the blood tests are fine.

  • Hi Purpletop,

    I was put on azathioprine (i think) and that made me really nauseous and I lost loads of weight so they took me off of it after a couple of weeks.

    In the winter I could cope with the hot flushes, all my blood tests have been fine, apart from a very low white cell count.

    I now only loose hair when I am in flare, the MMF actually made a huge difference in the amount of hair I was loosing.

    This is my dilemma , as I can REALLY see the improvements with MMF, I am just in a quandry right now.

  • Interestingly, I'm losing weight with the MMF, we've taken the weight last time I saw the rheumatologist and we will take it again in 6 weeks time to check. That is due to gastro toxicity from the MMF, so if that is the case I will see if I can take enteric coated tabs.

    Have you checked whether you can take some hormonal tabs that usually address menopause hot flushes? Not at high dose but something to just take the edge off?

  • I am only on 500mg MMF and I have had flushes since I started taking it.

    Its not good enough in my opinion for doctors to claim that they dont know about this when so many people are obviously telling them.

    Just after I was started on it my GP stopped it following an infection I was battling. When the MMF was restarted the flushes restarted.

You may also like...